I should first point out that I have been moderately depressed and highly anxious (particularly in social situations) since age 12 or so. These symptoms greatly increased as the years piled on, but I have somehow always managed to live with my demons; "living" isn't the same thing as "functioning" as many of you surely well know. Anyway, through my years of psychiatric treatment by several "qualified" professionals I have been diagnosed, misdiagnosed, rediagnosed, and diagnosed again with various mental disorders ranging from "Social Anxiety Disorder" to the most recent "Attention Deficit Hyperactivity Disorder", with a plethora of other diagnoses in between. Needless to say I no longer put much faith in labels. During this long ordeal I have been prescribed quite a variety of medications. Among these were Zoloft, Wellbutrin, Prozac, Seroquel, Abilify, Ambien, Lunesta, Klonopin, Adovan, Xanax, Valium, etc, etc... none of them helped to any noteworthy degree. And then we get to Adderall... which is the drug that ultimately magnified my problems tenfold.
About 9 months ago, a doctor that I had been seeing regularly (once a week for two years) came to the conclusion, after giving me a short verbal exam, that I had ADHD. I was then prescribed Adderall (a powerful stimulant for those of you who are not familiar). Initially, the medication seemed to help; at least it helped with my depression/anxiety, and to a certain degree my ability to focus improved; although I did have some short-term memory loss. After two months of taking the medication (as prescribed) my tolerance became very high and therefore the efficacy of the drug was very low - at this point I believe I was taking 40mg of Adderall XR per day. I was no stranger to drug tolerance. I almost always required the maximum lawful dosage of my meds (especially in the antidepressant class of drugs). I've just always attributed this to me being "hefty" or a having some sort of super liver or something... I really don't know. Pretty soon even 40mg stopped working efficiently. It was at this point that my naivety (or stupidity) got the best of me, and one day I took a 60mg dose. I had a terrible reaction: numbness of extremities, stomach cramps, vision and hearing loss, hyperventilation, and of course... panic. I thought I was having a heart attack so I called the paramedics. They told me (and later that day so did a doctor) that I was just having a panic attack and it was nothing to worry about. I wish they were right. It's been about 7 months since that incident, and I still don't know if I overdosed or simply had a bad reaction to the medication. It really doesn't matter either way I guess because the past is the past... But I am still having severely disabling problems that (I believe) resulted from that one unfortunate incident. These problems include memory loss; night sweats; sleep paralysis; insomnia; blurred vision; mild visual hallucinations (walls look like they're breathing, constant "white noise" type haze over everything, etc.); constant tension/dull pain in neck, head, eyes, jaw, and roof of mouth. I can't go half a day without taking clonazepam... the muscular tension is just too much to bear. The worst thing of all is that I now have panic attacks (at least I have certain "episodes" in which "panic" is involved). During the severest of these "episodes" my vision goes extremely blurry and almost completely fades to a whitish color (hard to explain); my hearing becomes severely impaired; I get an INTENSE pressure in my head and my sinuses (It's especially overwhelming in the eyes); my eyes also go completely bloodshot (I mean fully red); I sweat profusely; sometimes I smell and taste blood, metal, or a rubbing alcohol type taste (scary, I know... I always think "STROKE!" when they happen); and ultimately I lose all cognitive and muscle control and pass out. These episodes only last a few minutes (sometimes seconds), but there are usually signs that I am about to have one such as chest pressure that radiates up to my jaw (again, I always think "HEART ATTACK"). Pressure in my head and sinuses also usually signals that I am about to have an episode. Sometimes, however, there is no warning at all. I am very disoriented after these happen and my vision is even more impaired than usual... usually lasting for several hours. I have seen a Neurologist, had an MRI, EEG, various blood tests (I nearly passed out at the lab), had my eyes checked by both an Optometrist and Opthamologist (I passed out three times in the latter's office), but so far no one has found anything wrong with me. My next scheduled appointment is with a Cardiologist who will hopefully shed at least a little light on all this. Until then all I can really do is take my clonazepam (which usually prevents the episodes... or at least curbs their severity), watch TV, listen to music, and pray to take my mind off of my ordeal.
Oh, I also have constant fatigue, and, as I mentioned before, short-term and working memory loss, which could be attributed to the clonazepam I suppose. It's a trade off, but I find the alternative is far worse. I don't want to be dependent on benzos forever... I've already been taking them for 4 months now (with a short break in the middle - which turned out to be a disaster), and 4 months is a really long time to be on that class of drug. There's no light at the end of the tunnel as of yet, which is why I'm here. I'm sorry if this post is too long but I wanted to get out as much info as a could on my situation because I am absolutely desperate for some answers. I'm killing myself with worry. Please post if you've experienced something similar or know of something that might be causing all this. I didn't know which board to post this on, but I figured since I had episodes involving panic that this would be a good place to start. I will appreciate your input more than you can possibly imagine. Pray for me.
P.S. If you need more info just let me know.
Last edited by ms_mod; 05-12-2008 at 07:12 AM.
Reason: Removed question to the Mod, your post is fine. Ms_Mod
I'm not sure if I have been tested for that actually. However, a few days ago I met with an endocrinologist (because I recently found out that my estrogen levels are high), and he ordered about seven or eight blood tests. I'm willing to bet a blood sugar workup was ordered, but if it wasn't I will certainly mention "reactive hypoglycemia" to him during my next appointment. I've tested negative for diabetes in the fairly recent past, but if hypoglycemia requires a different blood workup then that certainly needs to be done.
Also, I met with my cardiologist yesterday and he prescribed me a new beta blocker (Bystolic) in addition to Micardis, which I have been taking for several months, for my fast heart rate and BP. He also gave me a heart monitor that I wore for 24 hours and returned to the clinic this afternoon. I now have a monitor that I am supposed to wear for 30 days, and after that I will get an echo screening of my heart. Hopefully these tests will give me some much needed answers as well.
Thanks very much for the input.
Last edited by ms_mod; 05-21-2008 at 05:42 AM.
Reason: Removed unnecessary quote. Ms_Mod
In that case I can safely say that I have never had that test done. I will ask my endocrinologist for it the next time I see him, and I will definitely check out the HBP group for more info on Bystolic.
I actually notice some improvement already... at least in the way I feel. I have yet to check my BP and HR yet, but I just bought a new self-inflating monitor and I have a feeling my vitals are already more stable. I'll double check once I figure out how to get the machine working